ECG Question #22

Question

A nurse is caring for a client who becomes diaphoretic. Blood pressure is 68/36 mm Hg and the electrocardiogram (ECG) reveals supraventricular tachycardia. After administration of adenosine and performing Valsalva maneuver, the client continues to be symptomatic and complains of severe palpitations. The nurse’s priority is to:

Answers

  1. Give epinephrine 1 mg IV immediately and repeat in 3 minutes
    • Rationale:
  2. Give carvedilol 25 mg orally and repeat in 12 hours
    • Rationale:
  3. Prepare the client for synchronized cardioversion
    • Rationale:
  4. Have client to cough deeply for five minutes
    • Rationale:

Overview

Explanation

A client who has marked hypotension with supraventricular tachycardia is not stable and requires immediate treatment via synchronized cardioversion, which begins with 50 joules. This method is necessary when vagal maneuvers and medications such as adenosine have failed. Although carvedilol is an alpha/beta blocker with dilation effects, it will also lower blood pressure as well as heart rate. Epinephrine and deep breathing would not be effective for this heart rhythm.

Learning Outcomes

Test Taking Tip

Video Rationale